HIV doctor unphased by symptoms
Aug 8, 2004
I am an FTM with HIV. This (for those who don't know) means I was born female, and now take testosterone and live as male (for 8 yrs now). But I still have female genitals). My dr. (a well known HIV dr in my area) has been taking my numbers (blood counts) now for a yr and a half. Last year I got shingles and thrush. This year's events began 7 weeks ago with warts, genital herpes out break, then vaginal infection, then sore throat and sinus infection and I was just released from the hospital yesterday after a severe bout with PID (Pelvic Inflammatory disease) which I'm still battling with oral antibiotics. My numbers last week were suddenly CD4=248 and Viral load above 750k+ (off the chart of the test). 2 months prior they were 350 and 280k. Here's my question. My doctor is now (finally) convinced I need to get on treatment, but seems unconcerned as long as my CD4's are above 200. He also is retisent to claim all these infections are due to my HIV. In fact, he has seemed from the beginning as if I am being over-dramatic about symptoms and seems to discount them until a test proves me right. Now I am losing weight (9 lbs in the past 10 days) and fighting some kind of vertigo thing I can't explain. To the point, is my doctor being dangerously lax in my case and should I be shopping for some one a bit more aggressive? I appreciate his laid back attitude in some ways, but now I'm beginning the suffering part of this HIV thing and I'm not sure I trust him now (even though he's locally famous in the HIV world.) any ideas or perspectives to help me? THANK YOU!
Response from Dr. Young
Thank you for your questions.
I can appreciate how difficult your situation is-- it's clear that some of the infections that you've described can be attributed to HIV-- thrush, warts, vaginal yeast infections, herpes and even sinus infections are often worse in persons with HIV than those who are HIV negative.
Your current lab numbers are indicative of time to conside starting on antiretroviral medications particularly when viewed in context of the weight loss, frequency of infections and the high viral load. This is not necessarily to fault your doctor's managment- there is considerable efforts not to needlessly place people on HIV medications; some institutions wait for CD4s to approach 200, others start medications sooner, around 350 cells (we do here in Colorado).
Trust is a very important thing to have in your doctor, hard to earn, very easy to loose. I'd suggest that you talk to your doctor and to others in your community-- if for no other reason that to give you a barometer of your feelings and a second opinion. Now that the recommendation to start medications appears to be agreed upon, talk about all of your treatment options; discuss the pros and cons with all interested parties. You might find that your doctor is an aggressive treater of HIV once the signal to start medications is seen.
Good health, let us know how things turn out. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Swollen Lymph Nodes A Sign Of Acute HIV Infection?
- Flu Symptoms After Vaginal Sex Without Condom Does It Mean I Have HIV
- Itchy Skin After Eating Sperm Sign Of HIV AIDS
- Itchy Vagina After Touching Skin Sign Of HIV AIDS
- Rash After Rubbing Stripper Worried I Have HIV
- Sinus Infection After Open Mouth Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.